Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 12, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Dec 11, 2014, 9:39 AM PST for El Dorado County, Placer County, California. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 11, 2014, 9:39 AM PST (17:39 UTC)
- Expired
- Dec 11, 2014, 9:30 PM PST
- In force
- 12 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties El Dorado County, CA, Placer County, CA
The radar
The Beale AFB radar (KBBX), 105 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 5.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 555 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
181
WGUS56 KSTO 111739
FFWSTO
CAC017-061-120530-
/O.NEW.KSTO.FF.W.0012.141211T1739Z-141212T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
939 AM PST THU DEC 11 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE AMERICAN FIRE BURN AREA IN...
EL DORADO COUNTY...
THE KING FIRE BURN AREA IN...
PLACER COUNTY...
* UNTIL 930 PM PST THURSDAY
* AT 925 AM PST...HEAVY RAIN IN THE CENTRAL VALLEY IS MOVING TOWARDS
THE FOOTHILLS.
* FLASH FLOODS AND DEBRIS FLOWS ARE LIKELY IN AND BELOW THE AMERICAN
AND KING FIRE BURN AREAS FOR SEVERAL HOURS DUE TO HEAVY RAIN.
BRUNT OF RAIN WILL HIT THE BURN AREAS BETWEEN NOW AND MID
AFTERNOON. THE THREAT OF DEBRIS FLOWS WILL CONTINUE FOR SEVERAL
HOURS AFTER THE RAIN ENDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AMERICAN FIRE BURN AREA: THE SEVERELY BURNED AREAS ARE OF PARTICULAR
CONCERN...THIS INCLUDES THE UPPER PORTION OF THE NORTH FORK OF THE
MIDDLE FORK OF THE AMERICAN RIVER BASIN INCLUDING THE WESTERN STATES
TRAIL. THESE AREAS NO LONGER ABSORB ANY RAINFALL, LEADING TO
ENHANCED RUNOFF. THOSE TRAVELING ALONG FORESTHILL ROAD BETWEEN
WESTVILLE AND ROBINSON FLAT SHOULD BE ALERT FOR PROBABLE ROAD
PROBLEMS DUE TO FLOODING, ROCK AND DEBRIS FLOWS.
KING FIRE BURN AREA: THE SEVERELY BURNED AREAS ARE OF PARTICULAR
CONCERN...THIS INCLUDES THE RUBICON RIVER, SILVER CREEK AND SOUTH
FORK AMERICAN RIVER BASINS. THESE AREAS NO LONGER ABSORB ANY
RAINFALL LEADING TO ENHANCED RUNOFF. THOSE TRAVELING ALONG ELEVEN
PINES ROAD ESPECIALLY AROUND THE ELLICOT CROSSING REACH, JAYBIRD
ACCESS ROAD, FOREBAY ROAD AND OTHER LOCAL ROADS WITHIN THE KING FIRE
BURN AREA SHOULD BE ALERT FOR PROBABLE ROAD PROBLEMS DUE TO
FLOODING, ROCK AND DEBRIS FLOWS.
THIS IS A DANGEROUS SITUATION. RESIDENTS AND PERSONS TRAVELING WITHIN
THE AMERICAN AND KING FIRE BURN AREAS NEED TO BE ALERT FOR THE POTENTIAL
OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA ROADWAYS,
HILL SIDES, AND LOCAL STREAMS AND CREEKS. IF YOU OBSERVE MOVEMENT OF
SOILS...DEBRIS, OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.
A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING,
DEBRIS FLOWS, AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING. IF
YOU ARE IN OR NEAR THE WARNED AREA, YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY. YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.
&&
LAT...LON 3923 12061 3913 12032 3875 12047 3876 12071
3908 12072
$$
JBB/CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 8:25 AM PST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 11, 8:25 AM PST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 825 AM PST Thu Dec 11 2014 .Synopsis... A Strong Pacific storm impacts the area into Friday bringing heavy precipitation including significant mountain snow and strong winds. A mainly dry weekend is expected with the next chance of precipitation early next week. && .Discussion... Strong Pacific storm impacting NorCal this morning. Satellite imagery showing deepening low center, near 977 mb, about 130 nm off the southern Oregon coast with associated frontal system extending through WA/OR/CA. Baroclinic zone tapping into atmospheric river extending from CA southwestward into Hawaii. Blended TPW showing PWs peaking near 1.8 inches along the NorCal coast. Very tight pressure gradient extends from low center through Central Cal. Warm sector precip has occurred overnight with strong SE winds. As a result, strong isentropic lift and favorable orographics into the Shasta basin have lead to impressive rainfall amounts with some rain gauges reporting over 4.5 inches of rain with about 2.5 inches at Redding ASOS. KRDD also reported a wind gust at 63 mph this morning as the cold front moved into the area. Farther south, near the Bay Area, several NCFR (narrow cold frontal bands) seen on radar along leading edge of cold front indicating strong low level southerly jet. Both the KBBX and KDAX VAD profilers showing 65 kt SE winds at 2K ft above the surface. Strongest winds expected along the front this morning as it moves inland with downed trees and power outages continuing. Heavy precip over the northern CWA attm will spread south and east today as the atmospheric river sags south over the CWA. Urban flood warning issued for northern/northwestern portions of the CWA already and additional ones likely for the southern half latter this morning. Instability progs indicating thunderstorm chances today look unlikely. Very strong winds occurring in the mountains this morning with KBLU reporting a gust to 69 mph. Snow levels however remain high attm, above 8000 feet, but will gradually lower from north to south today into tonight as colder air is ushered into the area. 3KM HRRR showing heaviest precip in the Lassen Park/Western Plumas area through 00z Friday and over the Northern Sierra Nevada this afternoon into tonight. Snow levels will lower to around 4000 to 5000 feet by Friday morning with several feet of snow expected over the higher terrain. Front drops south of the CWA tonight then associated upper trough moves through Friday keeping unstable conditions over Interior NorCal. Showers and isolated thunderstorms expected with best instability depicted over the Coastal range, Delta and Southern Sac Valley into the San Joaquin Valley. Trough axis moves through Friday night then upper ridging progged over the weekend with drier weather and valley fog. PCH && .Extended Discussion (Monday through Thursday) Ridge shifts off to the east Monday ahead of an offshore upper level trough that will swing into the area Monday into midweek. As several waves drop SE in the flow, chances for precipitation will return. Model differences remain in timing and strength of trough and associated shortwaves so have continued with chance of precip through midweek. The system will be weaker than this week's with less precip but colder with lower snow levels. Valley daytime temps will be in the 50s with 30s to 40s in the foothills and mountains. CEO && .Aviation... Strong Pacific front offshore will be moving inland today. Wet and very windy conditions will spread over the TAF sites today. Already MVFR cigs/vsbys in RDD/RBL will spread over Sac area and SCK TAF sites during afternoon and evening. Main band of moderate to heavy rain will cause IFR conditions. Southerly winds increasing over TAF sites peaking between 15z-20z with gusts up to 55 kts possible in the Valley. Airport Weather Warnings have been issued for Redding and Stockton Airports for the winds. IFR and areas of LIFR conditions developing over the Siernev obscuring terrain. Snow levels 7000-8000 ft lowering to around 5000 ft Thursday evening. && .STO Watches/Warnings/Advisories... high wind warning until 2 pm pst this afternoon west slope northern sierra nevada...western plumas county/lassen park. flood watch through friday evening burney basin / eastern shasta county...central sacramento valley...clear lake/southern lake county...mountains southwestern shasta county to northern lake county...northeast foothills/sacramento valley...northern sacramento valley...shasta lake area / northern shasta county... western plumas county/lassen park. flood watch through friday evening carquinez strait and delta... motherlode...northern san joaquin valley...southern sacramento valley...west slope northern sierra nevada. blizzard warning until 4 am pst friday above 6500 feet in the west slope northern sierra nevada. high wind warning until 2 pm pst this afternoon burney basin / eastern shasta county...carquinez strait and delta...central sacramento valley...clear lake/southern lake county... motherlode...mountains southwestern shasta county to northern lake county...northeast foothills/sacramento valley...northern sacramento valley...northern san joaquin valley...shasta lake area / northern shasta county...southern sacramento valley. &&
In the hours before
Local storm report, Dec 11, 8:21 AM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
821 AM PST THU DEC 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
ANAN AM NON-TSTM WND DMG RANCHO CORDOVA 38.60N 121.30W
AN/AN/NAN SACRAMENTO CA BROADCAST MEDIA
80 FOOT TREE BLOWN OVER ONTO NEIGHBORS HOME.
TIME IS ESTIMATED.
&&
MMLocal storm report, Dec 11, 8:29 AM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
829 AM PST THU DEC 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM NON-TSTM WND DMG 1 NW ROSEMONT 38.56N 121.36W
12/11/2014 SACRAMENTO CA PUBLIC
TREE DOWNED ONTO CAR.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Dec 11, 8:45 AM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
845 AM PST THU DEC 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM NON-TSTM WND DMG CARMICHAEL 38.63N 121.32W
12/11/2014 SACRAMENTO CA PUBLIC
DOWNED TREE.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Dec 11, 8:46 AM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
846 AM PST THU DEC 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM NON-TSTM WND DMG AUBURN 38.89N 121.08W
12/11/2014 PLACER CA PUBLIC
DOWNED TREE KNOCKED OUT POWER LINE.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Dec 11, 8:59 AM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
859 AM PST THU DEC 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM FLOOD LAKEPORT 39.04N 122.92W
12/11/2014 LAKE CA NEWSPAPER
MINOR ROAD FLOODING TO NUMEROUS ROADS.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Dec 11, 9:33 AM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
933 AM PST THU DEC 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM NON-TSTM WND DMG 3 NW FLORIN 38.53N 121.44W
12/11/2014 SACRAMENTO CA PUBLIC
DOWNED TREE.
&&
NWS SACRAMENTO CA
IRIS SYSTEMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 8:20 PM PST | River Flood Warning | STO | Tehama | 8 days |
| Dec 11, 1:42 AM PST | Areal Flood Advisory | STO | Shasta, Tehama | 11 hr |
| Dec 11, 6:36 AM PST | Areal Flood Advisory | STO | Butte, Colusa, Glenn, Lake, Solano, Sutter and 2 more | 6 hr |
| Dec 11, 8:55 AM PST | River Flood Warning | STO | Butte, Glenn | 8 days |
| Dec 11, 9:35 AM PST | Areal Flood Advisory | STO | Butte, Nevada, Placer, Plumas, Shasta, Sierra and 3 more | 12 hr |
| Dec 11, 9:56 AM PST | Areal Flood Advisory | STO | Amador, Calaveras, El Dorado, Nevada, Placer, Sacramento and 6 more | 12 hr |
| Dec 11, 10:45 AM PST | Wind Advisory | STO | 6 hr | |
| Dec 11, 11:34 AM PST | Areal Flood Warning | STO | Butte, Glenn, Tehama | 12 hr |
| Dec 11, 1:23 PM PST | Areal Flood Warning | STO | Colusa, Glenn, Lake, Solano, Yolo | 12 hr |
| Dec 11, 1:27 PM PST | Winter Storm Warning | STO | 21 hr | |
| Dec 11, 1:57 PM PST | Areal Flood Warning | STO | Butte, Colusa, Glenn, Plumas, Shasta, Sierra and 3 more | 12 hr |
| Dec 11, 2:36 PM PST | River Flood Warning | STO | Butte, Glenn | 8 days |
| Dec 11, 2:41 PM PST | River Flood Warning | STO | Yolo | 16 hr |
| Dec 11, 2:41 PM PST | River Flood Warning | STO | Yolo | 29 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.